The NSW Government is planning a crack down of music festivals, following a spate of drug-related adverse effects and deaths in recent times. Premier Mike Baird plans to toughen up the permit system for such events and has warned festival organisers they will bear greater responsibility.
At the Field Day event in Sydney on New Year’s Day, a 23 year old woman was rushed to hospital due to a suspected drug overdose. In all at the event, 5 people were taken to hospital and another 200 sought treatment from ambulance officers. Police also charged 184 people for drug related offences, with 8 of those being charged for supply.
Sylvia Choi, a 25 year old died after taking drugs at Stereosonic in Sydney last month. At that event, Police charged 69 people for drug offences, 7 for supply.
The question is – Is coming down hard on organisers going to make a difference?
The drug of choice at music festivals is ecstasy (also known as MDMA). It is used as it increases the sensory effect of music, induces euphoria, makes users feel more sociable and connected to others and reduces inhibitions.
It appears as though those aged 18 to 24 are more likely to consume the drug at these events, raising questions about whether they properly understand the effects of the drug and whether they are able to have a good time without the use of drugs.
The problem with ecstasy is that users never know just what they are getting. Drug makers often cut MDMA with other material to make the drug go further and increase their profits at the expense of quality and purity. Often, pills sold as MDMA are actually another drug such as MDA, TFMPP, BZP or DXM which can be more harmful than MDMA. Quite often, pills will contain a combination of these drugs which increases the risk for adverse reactions.
Reactions can also occur between ecstasy and medications, particularly anti-depressants which can cause serotonin syndrome.
The government needs to focus their efforts on education rather than attacking organisers. Partygoers need to be aware of the risks of taking drugs which are cooked up in backyard labs and made from anything these manufacturers can get their hands on.
Ecstasy overdose can lead to a sharp rise in body temperature and blood pressure, dizziness, cramps, heart palpitations and vomiting zovirax generic. It can also cause heart attacks, brain haemorrhage and coma.
It is important if someone appears to be having an overdose or adverse reaction to seek medical help. Police are not notified unless there is a death or another crime is being committed (such as a patient assaulting an ambulance officer). music mdd